Alert archive / North Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Wilmington, NC

February 14, 1997Brunswick County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Feb 14, 1997, 11:21 PM EST for Brunswick County, North Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 14, 1997, 11:21 PM EST (04:21 UTC)
Expired
Feb 15, 1997, 12:15 AM EST
In force
54 min
Issued by
NWS Wilmington, NC
Area
Whole counties

County Brunswick County, NC

The radar

The Wilmington radar (KLTX), 19 km from the middle of the area, began a volume at 04:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 14, 11:50 PM ESTThunderstorm Wind 50Supply, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 4.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1997-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1997-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
723 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
98 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

549 
WUUS1 KILM 150423 RRA
SVRILM
NCC019-150515-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1121 PM EST FRI FEB 14 1997
 
THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1215 AM EST
FOR EVERYONE IN THE FOLLOWING LOCATION...
 
IN SOUTHEAST NORTH CAROLINA
 
   ...BRUNSWICK COUNTY
 
AT 1120 PM...WILMINGTON DOPPLER RADAR DETECED A SEVERE THUNDERSTORM 3
MILES WEST OF CALABASH. THIS STORM IS MOVING TO THE NORTH NORTHEAST AT
45 MPH AND WILL MOVE ALONG HIGHWAY 17. THIS THUNDERSTORM WILL BE NEAR
SHALLOTTE BY 1125 PM AND LELAND BY 1155 PM.
 
THIS THUNDERSTORM WILL LIKELY PRODUCE WINDS IN THE EXCESS OF 58 MPH.
 
 
SEVERE THUNDERSTORM WINDS CAN REACH SPEEDS OF 60 MPH TO OVER 100
MPH. THESE WINDS BLOW DOWN TREES...POWER LINES...AND SEVERELY
DAMAGE MOBILE HOMES...SOMETIMES BUILDINGS. VERY LARGE HAIL CAN
INJURE ANYONE CAUGHT OUTSIDE.
 
HAWKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 14, 9:14 PM EST, 2 hours 7 minutes earlier.

Area forecast discussion, Feb 14, 9:14 PM EST, 2 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
912 PM EST FRI FEB 14 1997

RDU & CAE: CRNT FCSTS LOOK GOOD WITH NR 100% POPS THRU SAT. CAE...
CONT FFA FOR PEE DEE RGN AS 88D INDICATES AREA PCPN MOVG THRU RGN
WITH 1HR PCPN AMTS NR 1 IN.

DISC: XPC PCPN TO CONT OVR CWA THRU SAT AS LONG FETCH OF MSTR CONTS
TO MOV NE INTO THE RGN FM THE GLFMX. LRG AREA PCPN CRNTLY OVR THE
CNTRL CAROLINAS WILL MOV E ACR AREA THRU THE OVRNGT HRS. CSTL FNT
STNRY JUST OFSHR WITH SFC LO MOVG NE ALG CST. LO WILL CONT TO MOV
NE AND OFSHR SAT AS WILL FNT. XPC PCPN TO TAPER OFF LT SAT AFTN AS
FNT MOVS OFSHR AND HI PRES BGNS TO BLD INTO RGN. HI PRES WILL RMN
DMNT THRU SUN WITH MSTLY SUNNY AND COOL CONDS ON TAP. TEMPS OK.

FOR CSTL WTRS...CRNT BOYDAT RPTG LGT/VRBL WNDS...SEAS NR 8 FT.
XPC SHFT TO S AND INCRG TWDS MRNG. CONT SCA.

DTR

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 12:05 AM ESTSevere Thunderstorm WarningILMNew Hanover, Pender45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.